Colorado, 2008

Flood in Colorado, June 1 to 5, 2008

June 1 to 5, 2008 · NWS GJT · 1 event in 1 county or zone

Warm temperatures caused rapid melting of mountain snowpack and high flows on area rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Warm temperatures caused rapid melting of mountain snowpack and high flows on area rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 1, 1:31 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 1, 1:31 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MDT SUN JUN 1 2008

...RIVERS WILL CONTINUE TO RISE THROUGH TUESDAY OF THIS WEEK...
...COOLER AND STORMY MIDWEEK...

.SHORT TERM...TONIGHT THROUGH TUESDAY...
A LOW AMPLITUDE UPPER LEVEL RIDGE IS POSITIONED OVER THE FORECAST
AREA PROVIDING WARM CONDITIONS TO EASTERN UTAH AND WESTERN
COLORADO. MORNING SOUNDINGS SHOW VERY DRY AIR ACROSS THE AREA IN
SOUTHWEST TO WEST FLOW WITH A WEAK INVERSION NEAR 500MB. DRY
CONDITIONS TO CONTINUE THROUGH TONIGHT WITH MILDER OVERNIGHT MIN
TEMPERATURES AFTER A DAY OF WELL ABOVE NORMAL TEMPERATURES.

THE UPPER RIDGE WILL FLATTEN TONIGHT AND MONDAY AS LOW PRESSURE
CURRENTLY NEAR THE WASHINGTON COAST MOVES INLAND OVER THE NORTHERN
ROCKIES. THIS WILL DRAG A WEAK UPPER TROUGH AND ASSOCIATED JET ACROSS
THE FORECAST AREA MONDAY. JUST ENOUGH MID LEVEL MOISTURE ASSOCIATED
WITH IT FOR A FEW HIGH BASED SHOWERS OR THUNDERSTORMS MONDAY
AFTERNOON AND EARLY EVENING NORTH OF INTERSTATE 70.

ENERGY OFF THE PACIFIC IS EXPECTED TO MOVE INLAND AND OVER THE
NORTHERN GREAT BASIN TUESDAY. A STRONG UPPER JET AND ASSOCIATED
DYNAMICS OUT AHEAD OF THIS SYSTEM PROGGED TO MOVE OVER THE AREA
TUESDAY AFTERNOON BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE NORTH AGAIN. MODELS SHOWING LIMITED MOISTURE AND INSTABILITY
THOUGH SO WILL KEEP AREAL COVERAGE OF SHOWERS AND STORMS ISOLATED.

NO REASON NOT TO FOLLOW GUIDANCE...SHOWING TEMPERATURES ON A
GRADUAL DOWNWARD TREND FOR MONDAY AND TUESDAY AS HEIGHTS HALL AND
MORE CLOUDS EXPECTED. GREATEST COOLING WILL BE ACROSS THE NORTH.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
THE FLOW INCREASES AND BECOMES MORE SOUTHWEST TUE NIGHT AS AN UPPER
LEVEL TROUGH MOVES OVER THE PACIFIC NORTHWEST. THIS SYSTEM PROMISES
TO BRING ANOTHER ROUND OF WINTER WEATHER TO THE MOUNTAINS...AND THE
CHANCE FOR RAIN SHOWERS AT THE LOWER ELEVATIONS.

WEDNESDAY-THURSDAY NIGHT: THE LAST TWO RUNS OF THE ECMWF HAVE COME
INTO BETTER AGREEMENT WITH THE LAST FEW RUNS OF THE GFS. NOTE: THE
12Z GFS NOT AVAILABLE FOR THIS FORECAST. MODELS SHOW A STRENGTHENING
LOW OVER THE FORECAST AREA BY LATE WED-THU AS THE TROUGH MOVES FROM
THE NORTHWEST ONTO THE PLAINS. THE ECMWF IS STILL A LITTLE FASTER...
BUT THE GFS HAS TRENDED SLOWER SINCE YESTERDAY. THIS ADDS SUPPORT FOR
THE ASSOCIATED COLD FRONT TO REACH THE NORTHEAST CORNER OF THE
FORECAST AREA EARLY WED MORNING AND TO PROCEED TO AND POSSIBLY
STALL OVER THE SOUTHERN HALF BY THE LATE AFTERNOON. WINDS WILL BE
DEPENDENT ON THE TIMING OF THIS FRONT WITH STRONG PREFRONTAL
SOUTHWEST WINDS...ESPECIALLY WHERE FRONTAL PASSAGE IS LATER IN THE
DAY. THE AIR MASS REMAINS ON THE DRY SIDE AHEAD OF THE FRONT. THEN
MOISTURE INCREASES WED EVENING AND OVERNIGHT FROM THE NORTHWEST AS
THE MAIN TROUGH APPROACHES...WHICH THE EC CENTERS OVERHEAD AT 12Z
THU. THE 06Z GFS TIMES THE TROUGH ABOUT 6 HOURS BEHIND...AT
APPROXIMATELY MIDDAY THU. THE PREVIOUS FORECAST IN GOOD SHAPE WITH
THE CHANCE OF SHOWERS BEGINNING BY WED AFTERNOON OVER THE NORTH AND
BECOMING LIKELY OVER THE NORTHERN AND CENTRAL MOUNTAINS IN THE
EVENING. TEMPS WILL BE COOLER OVER THE NORTHERN HALF ON WED...AND
COOLER STILL ACROSS THE ENTIRE AREA ON THU. SNOW LEVELS WILL FALL TO
AROUND 8000 FEET ON THU AND TO 7000 FEET OVERNIGHT. WINTER HILITES
MAY BE NEEDED ACROSS THE HIGHER MOUNTAINS OF THE NORTH. KEEP CHECKING
THE FORECAST FOR THIS SIGNIFICANT WEATHER PATTERN CHANGE.

FRIDAY-SUNDAY...IN A SW-W FLOW ALOFT...TEMPERATURES RECOVER BACK TO
NEAR SEASONAL NORMS. THE GFS SHOWS A WEAK TROUGH WILL THREATEN LIGHT
SHOWERS NEAR THE WYOMING BORDER OVER THE WEEKEND. BUT THIS FEATURE
IS WELL TO THE NORTH IN THE ECMWF.

&&

.AVIATION...
VFR CONDITIONS EXPECTED TO PREVAIL OVER THE REGION THROUGH
TUESDAY...ALTHOUGH THERE WILL LIKELY BE A FEW HIGH BASED
SHOWERS OR THUNDERSTORMS AT TIMES IN NORTHEAST UTAH AND NORTHWEST
COLORADO BEGINNING LATE MONDAY.  THEN DETERIORATING CONDITIONS
WEDNESDAY WITH AREAS OF MVFR/IFR AND INCREASING MOUNTAIN
OBSCURATION WHICH SHOULD CONTINUE THROUGH THURSDAY.

&&

.HYDROLOGY...
ABOVE NORMAL TEMPERATURES THROUGH TUESDAY WILL KEEP INCREASING
THE RIVER AND STREAM LEVELS/FLOWS.  LATEST CBRFC FORECASTS INDICATE
PEAK FLOWS/STAGES ASSOCIATED WITH THIS CURRENT ROUND OF WARMER
TEMPERATURES WILL OCCUR DURING THE MONDAY AND TUESDAY PERIOD...
WITH SOME RIVERS CONTINUING THE PEAK FLOWS INTO WEDNESDAY.  THEN
LOWERING RIVER/STREAM LEVELS CAN BE EXPECTED IN RESPONSE TO COOLER
AIR MOVING INTO THE AREA WITH THE WEDNESDAY/THURSDAY UPPER TROUGH.
DUE TO THE COOLER AIR AND LOWERING SNOW LEVELS WITH THIS PACIFIC
TROUGH...ANY RAINFALL ON SNOW SHOULD BE LIMITED TO A BRIEF PERIOD
AROUND THE TIME OF THE COLD FRONT PASSAGE.  EXPECT THIS TROUGH TO
BRING MORE SNOW TO THE HIGHER MOUNTAIN AREAS OF EASTERN UTAH AND
WESTERN CO...THOUGH AT THIS TIME WOULD NOT EXPECT MORE THAN AN INCH
OF WATER EQUIVALENT.

SOME FLOOD WARNINGS CONTINUE IN ROUTT AND MOFFAT COUNTIES...AS
WELL AS SOME FLOOD ADVISORIES AT A FEW LOCATIONS IN WESTERN COLORADO
AND NORTHEAST UTAH.  MORE FLOOD HIGHLIGHTS LIKELY TO BE ADDED OVER
THE NEXT COUPLE OF DAYS...SO STAY TUNED TO THE LATEST FORECASTS AND
VISIT WEATHER.GOV/GJT FOR MORE INFORMATION.

&&

.FIRE WEATHER...
WINDS PICKING UP THIS AFTERNOON AS MIXING DEVELOPS AND WEAK
DISTURBANCES CROSS NRN UT AND EXTREME NW CO. WITH HUMIDITY BELOW 15
PCT OR HEADED THAT WAY...WILL KEEP THE RED FLAG WARNING IN PLACE
FOR ZONES 201 AND 203/BELOW 7000 FT/ UNTIL 8 PM THIS EVENING.

SOUTHWEST FLOW CONTINUES MON. THE UPPER JET LOOKS A LITTLE WEAKER
AND MOST MET MOS GUIDANCE ALSO A LITTLE LESS ACROSS NW CO.
THEREFORE...ANTICIPATING A LITTLE LESS WIND FOR THE FUEL CRITICAL
ZONES 201 AND 203 ON MONDAY AND WILL NOT ISSUE ANY FIRE WX HIGHLIGHTS
FOR MON ALTHOUGH LIKELY TO SEE LOW-END RED FLAG CRITERIA MET IN A FEW
LOCALES. STRONGER WINDS SHOULD SHIFT MORE TO SW CO ON MON. LOW
AFTN HUMIDITY CONTINUES WITH POOR TO MODERATE RECOVERY AT NIGHT.
ANTICIPATE SOME WIND AGAIN ON TUE UNDER CONTINUED W TO SW FLOW BUT
HUMIDITY SHOULD GRADUALLY BEGIN TO RISE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLOOD WARNINGS FOR THE ELK RIVER NEAR MILNER AND THE YAMPA
       RIVER NEAR STEAMBOAT SPRINGS AND DEERLODGE PARK UNTIL FURTHER
       NOTICE.
      FLOOD WATCH FOR THE EAST RIVER NEAR ALMONT UNTIL FURTHER
       NOTICE.
      FLOOD ADVISORY FOR THE WHITE RIVER NEAR MEEKER IN RIO BLANCO
       COUNTY AND THE EAGLE RIVER NEAR GYPSUM IN EAGLE COUNTY AND
       THE CRYSTAL RIVER NEAR REDSTONE IN PITKIN COUNTY UNTIL FURTHER
       NOTICE.
      RED FLAG WARNING FOR NW COLORADO FIRE ZONE 201 AND ZONE 203
       BELOW 7000 FEET UNTIL 8 PM THIS EVENING.
.UT...FLOOD ADVISORY FOR THE GREEN RIVER NEAR JENSEN UNTIL FURTHER
       NOTICE.

SHORT TERM.....TAL
LONG TERM......ELH
AVIATION.......JRP/TAL
HYDROLOGY......JRP/TAL
FIRE WEATHER...JAD
Hazardous weather outlook, Jun 1, 3:29 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 AM MDT SUN JUN 1 2008

COZ001>014-017>023-UTZ022>025-027>029-021025-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
429 AM MDT SUN JUN 1 2008

...FLOOD WARNINGS...ADVISORIES...AND WATCHES IN EFFECT FOR A NUMBER
OF RIVER POINTS ACROSS WESTERN COLORADO AND NORTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MANY RIVERS...CREEKS...AND STREAMS WILL CONTINUE TO RISE DUE TO
WARMER TEMPERATURES ACCELERATING THE HIGH MOUNTAIN SNOW MELT. SOME
RIVERS AND STREAMS WILL REMAIN ABOVE BANKFULL AND A FEW IN NORTHWEST
COLORADO WILL REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE THROUGH
TONIGHT. FOR MORE INFORMATION ON RIVER FLOODING IN THE REGION...
PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT A SIGNIFICANT COOL DOWN BY MIDWEEK. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE MONDAY...MAINLY OVER THE NORTHERN
MOUNTAINS. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING CLOUD TO
GROUND LIGHTNING...STRONG GUSTY OUTFLOW WINDS...BRIEF HEAVY
RAINFALL...AND SMALL HAIL. SHOWERS AND THUNDERSTORMS WILL BE LIKELY
OVER THE NORTHERN AND CENTRAL MOUNTAINS...AND ALSO POSSIBLE OVER THE
SOUTHERN MOUNTAINS...WEDNESDAY THROUGH THURSDAY NIGHT. THE POTENTIAL
FOR SIGNIFICANT SHOWERS AND MOUNTAIN SNOW IS EXPECTED TO FAVOR THE
COLORADO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Garfield

When
June 1, 2:00 PM MST to June 5, 3:00 PM MST
Where
Garfield County, 4.17 mi ENE of Glenwood Spgs to 4.04 mi NE of Glenwood Spgs
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
39.568, -107.245

Minor flooding of a recreational bike and walking path adjacent to the Colorado River occurred in Glenwood Canyon. Water also rose to near railroad tracks through the canyon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116059.